Morphological changes in serotoninergic neurites in the striatum and globus pallidus in levodopa primed MPTP treated common marmosets with dyskinesia
Iravani, Mahmoud M.
Jackson, Michael J.
Hyperinnervation of the striatum by serotoninergic (5-HT) terminals occurs after destruction of the dopaminergic nigro-striatal pathway. Recent studies have suggested that non-physiological release of dopamine (DA) formed from levodopa in these serotoninergic terminals underlies abnormal involuntary movement (AIMS) induction in 6-OHDA lesioned rats. In the present study, we used tryptophan hydroxylase (TPH) immunohistochemistry to determine whether 1-methyl-4-phenyl-1,13,6-tetrahydropyridine hydrochloride (MPTP) treatment and the induction of dyskinesia by levodopa alter the morphology of 5-HT fibres in the striatum of common marmosets. The caudate-putamen of normal monkeys contained numerous fine and smooth TPH positive fibres and numerous varicose fibres, but a marked hyperinnervation of TPH positive fibres characterised by a significant increase in the number and diameter of TPH positive axon varicosities was noted in the dorsal caudate and putamen of MPTP-intoxicated monkeys but not the globus pallidus. In MPTP-intoxicated marmosets that had received chronic levodopa treatment to induce dyskinesia, a further increase in the number and enlargement of TPH positive axonal varicosities in both caudate nucleus and putamen was evident. Following LID induction, a similar pattern of increase was also observed in the external segment of the globus pallidus, but only a significant varicosity enlargement was seen in the internal pallidal segment. These results confirm that striatal 5-HT hyperinnervation follows nigro-striatal pathway loss and provide the first evidence in primates that chronic levodopa treatment and the onset of clyskinesia are associated with a marked hypertrophy of striatal 5-HT axonal varicosities. These findings support the concept that altered 5-HT function may contribute to the genesis or expression of LID.